Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 89, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 9, 2004, 4:13 PM EDT for Saginaw County, Michigan. It was in force for 77 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2004, 4:13 PM EDT (20:13 UTC)
- Expired
- Jun 9, 2004, 5:30 PM EDT
- In force
- 77 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saginaw County, MI
The radar
The Detroit radar (KDTX), 81 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:40 PM EDT | HAIL 1 | 5 N New Lothrop, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1547 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
116
WUUS53 KDTX 092013
SVRDTX
MIC145-092130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 PM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAGINAW COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 530 PM EDT
* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...AND DAMAGING WINDS UP TO 70 MPH. THIS STORM WAS LOCATED
8 MILES WEST OF CHESANING...OR ABOUT 13 MILES NORTHWEST OF
OWOSSO...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHESANING AROUND 420 PM EDT
8 MILES SOUTH OF BIRCH RUN AROUND 450 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4331 8445 4313 8442 4315 8396 4323 8394
4325 8371 4335 8370 4339 8417
$$
SC / BGMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:15 PM EDT, 58 minutes earlier.
Area forecast discussion, Jun 9, 3:15 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 315 PM EDT WED JUN 9 2004 .DISCUSSION... MAX TEMPERATURES AROUND 90 DEGREES WITH DEW POINTS IN THE LOWER 70S HAS LED TO A VERY UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN THIS AFTERNOON...AS CAPES CLIMBED TO AROUND 4000 J/KG COLD FRONT SLOWLY PUSHING SOUTH THROUGH THE CWA CONTINUES TO TRIGGER NUMEROUS STRONG TO SEVERE THUNDERSTORMS. WILL HAVE TO CONTEND WITH THUNDERSTORMS AT LEAST INTO THE EVENING HOURS BEFORE THE PEAK DAYTIME HEATING/INSTABILITY SUBSIDES. THE BIG QUESTION TONIGHT AND BEYOND...IS JUST HOW FAR SOUTH WILL THE FRONTAL BOUNDARY SINK....AS A LARGE HIGH BUILDS INTO THE NORTHERN LAKES FROM ONTARIO. GFS/ETA IN DECENT AGREEMENT WITH THE FRONTAL POSITION THROUGH 60 HOURS...WITH THE ETA TRANSITIONING TO A FARTHER NORTH POSITION BEYOND 60 HOURS. UNFORTUNATELY...LARGE RIDGE OVER THE SOUTHEAST CONUS WILL CONTINUE TO PUMP ABUNDANT MOISTURE (PW VALUES 1.85 TO 2 INCHES) INTO THE NORTHERN OHIO VALLEY. WITH THE POTENTIAL OF A COUPLE OF BOUTS OF SHOWERS AND THUNDERSTORMS...COULD SEE FLOODING PROBLEMS RETURN TO THE SOUTHERN THIRD OF THE CWA (IN THE VICINITY OF THE FRONT). RIGHT NOW...BANKING ON THE FRONT REMAINING JUST FAR ENOUGH SOUTH NOT TO CAUSE TOO MANY PROBLEMS...AND WILL ONLY BE CARRYING CHANCE POPS THURSDAY THROUGH SATURDAY. BOTH CANADIAN/UKMET IMPLYING THE WARM FRONT BECOMING ACTIVE THURSDAY NIGHT AS SHORTWAVE TRACKS THROUGH THE LOWER GREAT LAKES. WILL HAVE TO WATCH THIS SITUATION CLOSELY. .EXTENDED... MODEL AGREEMENT IS QUITE GOOD ON THE LARGE SCALE PATTERN HEADING INTO SUNDAY. THE UPPER AIR PATTERN WILL BE ANCHORED BY TROFS IN THE GULF OF ALASKA AND OVER THE NORTH ATLANTIC. THE SHORT WAVE OVER THE CENTRAL STATES WILL HELP THE NORTH ATLANTIC LONG WAVE TROF RETROGRADE OVER THE GREAT LAKES HEADING INTO NEXT WEEK, AND WILL KEEP THE PRECIPITATION PATTERN UNSETTLED BUT WITH TEMPERATURES RIGHT AROUND NORMAL. THE CENTRAL U.S. SHORT WAVE WILL BRING A FRONTAL SYSTEM INTO SE MICHIGAN ON SUNDAY AND MONDAY WITH AT LEAST SCATTERED AREAL COVERAGE OF SHOWERS AND STORMS. OUR TUESDAY FORECAST IS CURRENTLY DRY AND THAT LOOKS GOOD. THE MODELS HAVE BEEN LOCKING ON TO THE SOLUTION FOR MONDAY OVER THE LAST FEW RUNS, WHICH ADDS SOME CONFIDENCE ON THE TIMING FOR TUESDAY. BY WEDNESDAY THE GFS SHOWS A SHORT WAVE MAKING IT INTO THE GREAT LAKES FROM CENTRAL CANADA WITH OUR NEXT CHANCE OF RAIN. THERE IS QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE, AS WE EXPECT FOR A SHORT WAVE FEATURE AT THAT TIME PERIOD, AND MOST OF THE MEMBERS ARE WEAKER AND FARTHER NORTH THAN THE OPS GFS. WITH THIS IN MIND, WELL START WITH A DRY FORECAST FOR WEDNESDAY. BT && .DTX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 6 PM FOR ALL OF SOUTHEAST MICHIGAN. && SF EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jun 9, 10:57 AM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1057 AM EDT WED JUN 9 2004 MIZ047>049-053>055-101200- BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA- 1057 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI-CITIES AND THUMB REGION. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH. IN ADDITION...HEAVY RAINFALL IS EXPECTED WITH THESE THUNDERSTORMS AND MAY BRING SOME LOCALIZED FLOODING. THUNDERSTORM MOVEMENT WILL EAST SOUTHEAST AT 20 MPH. THIS ACTIVITY WILL BE THE RESULT OF A COLD FRONT THAT WILL SAG SOUTH THROUGH THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY. THIS ACTIVITY WILL BE THE RESULT OF A SLOW MOVING SURFACE FRONT AND A SERIES OF UPPER LEVEL DISTURBANCES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MIZ060>063-068>070-075-076-082-083-101200- GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE- ST. CLAIR-WASHTENAW-WAYNE- 1057 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS LOCATIONS ALONG AND SOUTH OF I-69. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE LIKELY DURING THE AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH HAIL UP TO 1 INCH AND WIND GUSTS TO 65 MPH. IN ADDITION...HEAVY RAINFALL MAY ALSO PRODUCE SOME LOCALIZED FLOODING. DEVELOPMENT OF THUNDERSTORMS WILL LIKELY OCCUR AFTER 2 PM. THUNDERSTORMS WILL MOVE EAST AT 20 MPH. THIS ACTIVITY WILL BE THE RESULT OF A COLD FRONT THAT WILL SAG SOUTH THROUGH THE AREA LATE THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF SCATTERED THUNDERSTORMS WILL PERSIST ON THURSDAY AND FRIDAY...WITH MOST OF THE ACTIVITY REMAINING CONFINED TO LOCATIONS SOUTH OF THE M 59 CORRIDOR. THUNDERSTORMS WILL THEN BECOME MORE WIDESPREAD ACROSS THE ENTIRE AREA THIS WEEKEND...AND PERSIST INTO NEXT MONDAY. THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL OVER THE OHIO VALLEY FOR SEVERAL DAYS...BEFORE RETURNING BACK THROUGH THE AREA DURING THE WEEKEND...LEADING TO THIS CONTINUATION IN THUNDERSTORM CHANCES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. BGM HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
In the hours before
Local storm report, Jun 9, 2:32 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
232 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL HOLLY 42.80N 83.62W
06/09/2004 1.00 INCH OAKLAND MI TRAINED SPOTTER
0210 PM TSTM WND DMG ROMEO 42.80N 83.01W
06/09/2004 MACOMB MI TRAINED SPOTTER
LARGE TREE FELL ON A HOUSE NEAR MAIN AND WASHINGTON
STREET. SPOTTER ESTIMATED WIND GUST UP TO 60 MPH
0220 PM HAIL MELVIN 43.18N 82.86W
06/09/2004 1.00 INCH SANILAC MI TRAINED SPOTTER
&&
SFThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:46 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Tuscola | 59 min |
| Jun 9, 12:54 PM EDT | Tornado Warning | DTX | Tuscola | 66 min |
| Jun 9, 1:00 PM EDT | Tornado Warning | DTX | Tuscola | 60 min |
| Jun 9, 1:13 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 62 min |
| Jun 9, 1:21 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 54 min |
| Jun 9, 1:39 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 81 min |
| Jun 9, 1:45 PM EDT | Tornado Warning | DTX | Washtenaw | 75 min |
| Jun 9, 1:48 PM EDT | Special Marine Warning | DTX | 117 min | |
| Jun 9, 1:48 PM EDT | Special Marine Warning | DTX | 117 min | |
| Jun 9, 1:56 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 64 min |
| Jun 9, 2:00 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 60 min |
| Jun 9, 2:17 PM EDT | Special Marine Warning | DTX | 58 min | |
| Jun 9, 2:18 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 42 min |
| Jun 9, 2:34 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 56 min |
| Jun 9, 2:40 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 80 min |
| Jun 9, 2:40 PM EDT | Tornado Warning | DTX | Genesee | 65 min |
| Jun 9, 4:24 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 51 min |
| Jun 9, 4:25 PM EDT | Flash Flood Warning | DTX | Genesee, Lapeer, Saginaw, Tuscola | 110 min |
| Jun 9, 4:43 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 62 min |
| Jun 9, 5:53 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 82 min |
| Jun 9, 6:24 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 81 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.